Hail, Grayson
- When
- November 30, 5:25 AM CST
- Where
- Grayson County, 2.09 mi W of Sherman Muni Arpt
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.636, -96.616
Quarter size hail was reported at SH56 and US75 in Sherman.
Showers and thunderstorms developed along a front during the early morning hours. One storm produced quarter sized hail in Grayson County, and another storm produced minor wind damage in Van Zandt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Showers and thunderstorms developed along a front during the early morning hours. One storm produced quarter sized hail in Grayson County, and another storm produced minor wind damage in Van Zandt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Nov 30, 3:24 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 324 AM CST Sat Nov 30 2019 .SHORT TERM... /Today and Tonight/ A cold front has now entered North Texas and will continue moving to the southeast through the rest of the morning and into the early afternoon hours. Convection associated with this front is expected to increase as it approaches the I-35 corridor when it will encounter better low level moisture characterized by dew points in the lower 70s. Instability ahead of the front has steadily been rising in the wake of last night’s warm front, but convection has stayed at a relative minimum thanks to a weak cap that has developed as a result of an increasing southwesterly low level jet, aiding in slight warming one to two kilometers above the surface. As the front approaches the I-35 corridor, the cap will begin to erode, allowing for some elevated showers and thunderstorms to develop. Given MLCAPE is expected to range from around 1500-2000 J/kg, and effective shear will range in the mid 40s to lower 50 kts, can’t rule out the development of a few strong to severe thunderstorms along the front. Surface convergence will not be maximized along the front given winds ahead of the front will be out of the south to southwest. Therefore, the tornado potential will remain fairly low as thunderstorms are likely to remain elevated. The main threat as the line of thunderstorms moves southeast will be large hail, followed by damaging winds. Precipitation will be ending from northwest to southeast as the cold front advances forward. Highs will occur ahead of the front, with a gradual descent in temperatures expected in the wake of the front. A tightening surface pressure gradient will allow for winds this afternoon to remain breezy, generally between 15 to 25 mph out of the west. At times, winds may gust as high as 30 mph. For the aviation community, this may cause crosswind issues on N-S oriented runways, especially in the mid to late afternoon hours. As the lower atmosphere decouples from the higher wind speeds aloft, winds are expected to drop to around 10-15 mph overnight. Low temperatures tonight will drop into the mid 30s in the north to the lower 40s in the south. Hernandez && .LONG TERM... /Next Week/ Seasonally progressive flow will start the month of December, with periodic frontal passages keeping temperatures from straying too far from normal values. A dry start to the month will be briefly interrupted by a fast-moving system around Thursday. The holiday weekend will end with a cool, breezy day as brisk northwest winds offset the sun's warmth. These winds will subside Sunday night, allowing temperatures to plunge into the 30s. A light breeze may manage to keep the surface layer sufficiently stirred, but some protected areas in our western zones could dip into the 20s Monday morning. Despite healthy steering flow aloft, the postfrontal surface high will be slow to transit the area, and Monday will be another cool day (albeit with lighter winds). Tuesday's sudden warm up, aided by strongly veered surface flow, will be arrested by the arrival of the next front; but high temperatures will continue to reach the 60s the remainder of the week. There is still considerable spread among extended guidance (and ensemble members) with the evolution of a speedy shortwave late in the week. However, despite the differences in strength and timing, the southerly track through North Texas remains consistent. Another high-confidence aspect of the forecast is the moisture the system and its associated front will have at their disposal. The differences in timing will spread chance PoPs through Thursday and Thursday night, but the speed of the impulse keeps this a remarkably tight window so deep into the forecast. 25 && .AVIATION... /Issued 1126 PM CST Fri Nov 29 2019/ /06z TAFs/ A warm front has cleared all TAF sites to the north as of 05z, and flight categories have improved accordingly. In its wake, south winds of 15-20 kts are aiding in some turbulent near-surface mixing, aiding ceilings in climbing above 1 kft. The last remaining IFR cigs in the Metroplex are expected to lift over the next hour or two, with MVFR then prevailing. While some elevated showers are possible overnight, am expecting fairly dry conditions for the first few hours of the TAF period. The next feature of interest will be a surface cold front progged to progress through the Metroplex airports around 10-12z and at Waco around 16z. This boundary will supply lift to an increasingly moist and unstable airmass ahead of it, and should be capable of initiating showers and storms as it advances southeastward. A brief window of VCTS has been maintained at all airports around FROPA time. Winds will become westerly following the cold front's passage, and will increase to 15-20 kts by midday Saturday. In addition, gusts as high as 30 kts will be possible for a few hours during the afternoon which could result in some crosswind issues on N-S oriented runways. Otherwise, the west winds will rapidly usher in drier air, leading to clearing skies and VFR conditions through the remainder of the period. -Stalley && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 40 57 36 57 / 40 0 0 0 0 Waco 78 41 60 36 60 / 50 0 0 0 0 Paris 72 39 53 33 53 / 90 0 0 0 0 Denton 70 38 57 34 57 / 20 0 0 0 0 McKinney 71 38 56 34 56 / 50 0 0 0 0 Dallas 72 42 58 37 57 / 50 0 0 0 0 Terrell 74 41 57 35 57 / 80 0 0 0 0 Corsicana 76 42 57 37 57 / 70 0 0 0 0 Temple 77 42 60 37 61 / 50 0 0 0 0 Mineral Wells 71 37 56 33 59 / 5 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 25/08
Hazardous Weather Outlook National Weather Service Fort Worth TX 335 AM CST Sat Nov 30 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 335 AM CST Sat Nov 30 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop along a southeastward moving cold front this morning. A few strong to severe storms will be possible. Main hazards will be large hail, damaging winds and lightning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Low storm chances arrive on Thursday for much of the area. Lightning will be the primary hazard. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be requested east of I-35 through the morning hours.
Special Weather Statement
National Weather Service Fort Worth TX
508 AM CST Sat Nov 30 2019
TXZ093-301200-
Grayson TX-
508 AM CST Sat Nov 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAYSON COUNTY UNTIL 600
AM CST...
At 507 AM CST, Doppler radar was tracking a strong thunderstorm near
Gunter, or 15 miles south of Whitesboro, moving northeast at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sherman, Denison, Van Alstyne, Howe, Gunter, Bells, Tom Bean, Savoy,
Knollwood, Dorchester, Southmayd, Tioga and Luella.
LAT...LON 3377 9650 3378 9643 3373 9638 3356 9638
3340 9667 3341 9684 3342 9689 3342 9694
3349 9694 3382 9653
TIME...MOT...LOC 1107Z 243DEG 36KT 3345 9681
HernandezThe Dallas/Ft Worth radar (KFWS), 134 km away, was scanning. The volume nearest the first event began at 11:26 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported at SH56 and US75 in Sherman.
Roof damage and an estimated 67 mph wind gust was reported in Wills Point.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, November 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865017, 865018.